Hail, Jeff Davis
- When
- July 11, 4:15 PM CST to 4:20 PM CST
- Where
- Jeff Davis County, Valentine
- Measured
- 1.5 in hail
- Reported by
- Post Office
- Coordinates
- 30.580, -104.500
There was an upper ridge centered over southern Nevada and an upper trough over Missouri. A weak cold front moved into West Texas and Southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was an upper ridge centered over southern Nevada and an upper trough over Missouri. A weak cold front moved into West Texas and Southeast New Mexico. Moisture and instability were across the area. Atmospheric lift was enhanced across the higher terrain and along the front. These conditions resulted in thunderstorms that produced hail across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 11, 1:03 PM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 203 PM CDT Sun Jul 11 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1218 PM CDT Sun Jul 11 2021 VFR overall. Storms fired early over SE NM... HOB will be the first TAF site possibly affected with CNM... INK... and MAF later this afternoon or evening. May have local MVFR cigs in storms. Severe storms possible... could see wind gusts in excess of 50kts with some hail. && .SHORT TERM... (This afternoon through Monday night) Issued at 158 PM CDT Sun Jul 11 2021 Have an upper ridge centered over Srn NV this morning with a trough over MO extending into the plains. This trough will trim the east edge of the ridge off as it moves south Monday. A weak front just north of the CWA is expected to sag into the area today as outflows push it southward. Rain and clouds expected to keep afternoon highs well below normal today across the northern half of the area with 90s along the Pecos River Valley and around 100 along the Rio grande. Lows tonight will mainly be in the 60s with afternoon highs Monday a couple degrees warmer. Storms blew up before 17z in Nrn Lea County and slowly moved east. These storms are producing hail... gusty wind... and locally heavy rain. The heaviest rain tonight expected to remain over SE NM with localized flooding possible. Only low pops expected Monday and Monday night as drier pattern begins. && .LONG TERM... (Tuesday through Saturday) Issued at 158 PM CDT Sun Jul 11 2021 The upper lvl pattern will not change much over the course of this week into next weekend. The upper ridge will maintain its position over the Great Basin region and slowly flatten out Tuesday thru Friday. The ridge will then begin building back over the Four Corners region next weekend. Meanwhile across West TX, weak disturbances will move through anticyclonic flow (northerly to northeasterly) and keep precipitation chances confined to the higher terrain of West Texas and southeast New Mexico mainly west of the Pecos River. High temperatures will increase slightly each day from Tuesday thru Friday as the low lvl thermal ridge expands ewd and assocd 850 hpa temps slowly increase each day. Highs in the low to mid 90s can be expected with a few 100s in the river valleys. The avg high for MAF is 96F so it looks like we will continue our streak of below normal high temperatures. -Salerno && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 86 70 91 / 30 10 0 0 Carlsbad 68 89 68 91 / 50 10 0 0 Dryden 72 91 71 93 / 20 10 0 0 Fort Stockton 68 89 69 92 / 20 10 0 0 Guadalupe Pass 63 81 65 85 / 30 10 10 0 Hobbs 65 86 67 90 / 40 10 0 0 Marfa 61 85 61 87 / 20 20 0 10 Midland Intl Airport 68 87 69 91 / 30 10 0 0 Odessa 68 87 69 91 / 30 10 0 0 Wink 69 91 71 94 / 30 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....24 AVIATION...72
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1230 PM CDT Sun Jul 11 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-121730- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1230 PM CDT Sun Jul 11 2021 /1130 AM MDT Sun Jul 11 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A severe thunderstorm watch is in effect for southeast New Mexico and the western and central Permian Basin through early this evening. Thunderstorms capable of producing large hail and damaging winds along with heavy rain will be possible in the watch area. Thunderstorms chances will continue into tonight, although the threat of severe weather will be lower. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
1145 AM MDT Sun Jul 11 2021
NMZ029-111800-
Northern Lea County NM-
1145 AM MDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
NOON MDT...
At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Bledsoe, or 18 miles northeast of Tatum, moving
northeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern New Mexico.
LAT...LON 3338 10305 3334 10306 3333 10309 3349 10320
3353 10305
TIME...MOT...LOC 1744Z 234DEG 5KT 3345 10309
16PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
102 PM CDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL TATUM 33.26N 103.32W
07/11/2021 E1.25 INCH LEA NM LAW ENFORCEMENT
TATUM POLICE REPORT HAIL SLIGHTLY LARGER THAN QUARTERS.
&&
DEVIN.CHEHAKSpecial Weather Statement
National Weather Service Midland/Odessa TX
437 PM CDT Sun Jul 11 2021
TXZ046>048-052-112215-
Dawson TX-Scurry TX-Howard TX-Borden TX-
437 PM CDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCURRY...BORDEN...
NORTHWESTERN HOWARD...NORTHEASTERN MARTIN AND EASTERN DAWSON COUNTIES
UNTIL 515 PM CDT...
At 436 PM CDT, Doppler radar was tracking strong thunderstorms 12
miles southeast of O'Donnell, or 15 miles east of Lamesa, moving
south at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Snyder, Lamesa, Ackerly, Gail, Fluvanna, Lamesa Municipal Airport, J
B Thomas Reservoir, Los Ybanez, Randalls Corner, Arvana, Winston
Field, Hancock, Knapp, Vealmoor and Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
western Texas.
LAT...LON 3266 10091 3246 10163 3249 10169 3253 10169
3252 10175 3268 10197 3296 10190 3296 10087
TIME...MOT...LOC 2136Z 013DEG 7KT 3282 10171
89The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972073, 972074.